irregular BGs

6 posts, 4 contributors

Search the DAFNE Online Forums

 
royalglamorg... DAFNE Graduate
Royal Glamorgan Hospital Diabetes Centre
2 posts

I recently switched my BI to Levemeir from Lantus.I've noticed something quite strange happening which may be due to too much day time BI dosage but wanted to check if I'm on the right lines. My day time BI is currently 6 units with 9 at night. When eating a meal I carb count and inject Novorapid accordingly but following a period of approx 1 hour the BG drops to below 4 suggesting too much Novorapid.However when I then take a hypo treatment the BG will climb after a period of about 4 hours to approx 12. If i reduce the meal time Novorapid the BG then doesn't drop below 4 but following a period of 4 hours will be at approx 12, suggesting too little QA at the previous meal. Could it be that the BI is too strong and when combined with the QA at meal times results in a low BG. Question

Chchch
Mid Yorkshire Hospitals
17 posts

I may be able to offer you a reason, but sadly can't offer a solution (surely the worst type of post!)! Are you vegetarian perhaps or someone who just eats a lot of slow acting carbs? If so, what could be happening is that the insulin is working faster than the carbs resulting in the low BG early on, but then the insulin runs out leaving the slow acting carbs carrying on which would then raise your BG.
Do you know that your BI is enough, ie. have you tried doing carb free meals to see what happens? Perhaps your BI needs to be raised, and your QA reduced?

novorapidboi26 DAFNE Graduate
NHS Lanarkshire
1,800 posts

As the OP has pointed out, the timing of your dose may need adjusted to match up as closely as possible to the absorption of you meal......

Now that you have changed your insulin, background checks should be at the top of the list of things to do, so if you haven't done that already, do it, by carb free meals or missing a meal. This will confirm if in fact your Levemir is taking part.....

When do you inject your QA dose, immediately before? 10 minutes before?

It takes a lot of trial and error to get the timing right, and it can vary from meal to meal, I find personally that 15-30 minutes before does the trick, I have even managed to stay below 7mmol/l between lunch and dinner a few times,purely down to timing.

Once your confident your BI is right, and your ratios of course, the dose timing is the next logical step..........

Good luck..........

Mins 4 posts

Hi
I have been struggling with blood readings lately, i have been getting irregular readings. I moved on to Levemir about 2 weeks ago i take 8 units in morning & 7 in the evining, & use Lispro for meals. I moved to Levemir from Humalin due to lows & my consultant advised the change. But today i woke up with BG at 6.3 with no BFast at 10am my BG rose to 14.3, still no food eaten, at 3.30pm my BG was 12.8, at 4.15pm BG was 14.1 & took 6 units of Lispro as i ate but at 7.30 BG was at 17

I've only eaten once today so far and really concerned why these reading are like this as its making me concerned, i have also been advised by the consultant that they have discovered a shadow on my lung i hope it nothing serious and have an appointment to see a chest specialist to confirm. Ive becoming seriously concerned.

Can anyone put my mind at rest?
Regarsd

novorapidboi26 DAFNE Graduate
NHS Lanarkshire
1,800 posts

Hey Mins, welcome to the forum............

I would be inclined to say that the rise of your blood sugars in the morning could be down to:

Dawn Phenomenon, a release of hormones which in turn release glucose stores from the liver in an attempt to get the body ready for the day ahead, this happens to us all, diabetes or not, I personally have struggled but have managed to control it recently.......

Not enough background during the day, which your continual rise throughout the whole day may be showing...

Illness, if you are ill or coming down with something, maybe a chest infection from the symptoms you described, then your BG is likely to rise as glucose stores are accessed in the fight against virus and bacterial infection.....

However, I am not a professional, you should go see your doctor as advised.........

With any of the above situations, they are fairly easy to rectify, so dont be discouraged......

I hope your visit to the doctors goes well.........

Good luck........

Mins 4 posts

Thanks for the reply

I hope you are right, my BG this morning were better, but i now hop the chest team can tell me its nothing and its just a infection.

Regards